Format

Send to:

Choose Destination
See comment in PubMed Commons below
Transplantation. 1989 Feb;47(2):293-6.

Increased frequency of posttransplant lymphomas in patients treated with cyclosporine, azathioprine, and prednisone.

Author information

  • 1Department of Internal Medicine, College of Medicine, University of Iowa, Iowa City 52242.

Abstract

We have documented seven B cell lymphomas over a six-month period in 132 (5.3%) kidney and heart allograft recipients immunosuppressed with cyclosporine, azathioprine, and prednisone (triple therapy). This is a significant increase (P less than 0.0001) over the number of such tumors seen by us previously. Only 2 lymphomas had occurred in 669 cadaver and 29 living-related kidney allografts treated with azathioprine and prednisone alone (0.3%). In 160 cadaver kidney recipients treated with cyclosporine and prednisone there have been no lymphomas. Similarly in 14 living-related kidney recipients who were transplanted since the introduction of triple therapy for cadaver grafts, but continued to receive only azathioprine and prednisone, no lymphomas occurred. There seemed to be a clear relationship between this increase and the use of triple therapy. This led us to examine other possible contributing factors. A case control study has not shown any other factor that differs in patients in whom lymphomas developed. We have only been able to demonstrate Epstein Barr virus nuclear antigen in the cells of one tumor. Four of these 7 tumors were monoclonal, one polyclonal, and two indeterminate. All patients had their immunosuppression withdrawn and six received intravenous acyclovir. Three patients have shown some response but four patients died. Triple therapy is being used by many centers to reduce the level of cyclosporine toxicity. We wish to sound a note of caution that this may result in an increased incidence of posttransplant lymphomas.

PMID:
2645716
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk